Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

   

 

On the smoothness of centralizers in reductive groups


Author: Sebastian Herpel
Journal: Trans. Amer. Math. Soc. 365 (2013), 3753-3774
MSC (2010): Primary 20G15
Published electronically: December 12, 2012
MathSciNet review: 3042602
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a connected reductive algebraic group over an algebraically closed field $ k$. In a recent paper, Bate, Martin, Röhrle and Tange show that every (smooth) subgroup of $ G$ is separable provided that the characteristic of $ k$ is very good for $ G$. Here separability of a subgroup means that its scheme-theoretic centralizer in $ G$ is smooth. Serre suggested extending this result to arbitrary, possibly non-smooth, subgroup schemes of $ G$. The aim of this paper is to prove this more general result. Moreover, we provide a condition on the characteristic of $ k$ that is necessary and sufficient for the smoothness of all centralizers in $ G$. We finally relate this condition to other standard hypotheses on connected reductive groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20G15

Retrieve articles in all journals with MSC (2010): 20G15


Additional Information

Sebastian Herpel
Affiliation: Fakultät für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany
Address at time of publication: Fachbereich Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany
Email: sebastian.herpel@rub.de

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05745-X
Received by editor(s): March 29, 2011
Received by editor(s) in revised form: November 4, 2011
Published electronically: December 12, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.